Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Fort Worth, TX

March 20, 2004Parker County, Tarrant County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 20, 2004, 9:26 PM CST for Parker County, Tarrant County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 9:26 PM CST (03:26 UTC)
Expired
Mar 20, 2004, 10:30 PM CST
In force
64 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Parker County, TX, Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 51 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2125 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2125 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS54 KFWD 210326
SVRFTW
TXC367-439-210430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
924 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PARKER COUNTY IN NORTH CENTRAL TEXAS
  TARRANT COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1030 PM CST

* AT 924 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTH OF MILLSAP
  TO 5 MILES NORTH OF WEATHERFORD TO WEST FORT WORTH...MOVING 
  SOUTHWEST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENBROOK AROUND 935 PM CST
  ALEDO AROUND 940 PM CST

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3300 9786 3286 9805 3256 9806 3257 9751
          3299 9722

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 9:17 PM CST, 9 minutes earlier.

Area forecast discussion, Mar 20, 9:17 PM CST, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
917 PM CST SAT MAR 20 2004

.UPDATE...
HAVE A NEW SET OF ZONES READY TO GO FOR THE 10 PM NEWS CAST. HAVE
DIMINISHED POPS NORTH OF CURRENT 88D ECHOES.  SEVERE TSRA OVER
WESTERN TARRANT AND PARKER COUNTY WILL MOVE SOUTH-SOUTHWEST ACROSS
HOOD...ERATH AND SOMERVELL COUNTIES BY MIDNIGHT.  EXPECTED THIS CELL
TO CONTINUE AFTER MIDNIGHT OVER PORTIONS OF COMANCHE AND HAMILTON
COUNTIES... AND THEN INTO MILLS AND LAMPASAS IF IT CAN REMAIN
TOGETHER THAT LONG.  ELSEWHERE ACTIVITY CONTINUES TO DIMINISH DUE TO
LOW LEVEL WIND DEFORMATION ZONE AND RESULTING MOISTURE DIVERGENCE
FIELDS. 75

&&

.PREV DISCUSSION...
THE 21Z ANALYSIS SHOWS THAT THE COLD FRONT HAS MOVED TO NEAR AN
ARDMORE OKLAHOMA...TO WICHITA FALLS...TO HOBBS NEW MEXICO LINE. THE
CAP HAS BEEN HOLDING SO FAR...WITH ONLY AN ISOLATED THUNDERSTORM
HAVING DEVELOPED NORTHWEST OF ABILENE. WE SHOULD SEE ADDITIONAL
STORMS DEVELOP THROUGH EARLY THIS EVENING...BUT AM NOT CONFIDENT
THAT THE LIFT...AND MOISTURE CONVERGENCE IS GOING TO BE ENOUGH TO
DEVELOP A FULL LINE OF STORMS ALONG THE FRONT. THE BEST CHANCE OF
THUNDERSTORMS WILL BE THIS EVENING ACROSS THE NORTH...AND ACROSS THE
SOUTH AFTER MIDNIGHT AS THE COLD FRONT TRACKS SOUTHEASTWARD. THERE
WILL BE A LINGERING CHANCE OF SHOWERS/THUNDERSTORMS SUNDAY MORNING
IN THE SOUTH. CLOUD COVER AND COLD ADVECTION SHOULD HOLD HIGH
TEMPERATURES SUNDAY INTO THE 60S. HAVE NOT MADE ANY SIGNIFICANT
CHANGES TO THE EXTENDED PORTION OF THE FORECAST.  #58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   50  63  41  63 /  40  10   0   0
WACO, TX               52  66  42  67 /  50  30  10   0
PARIS, TX              49  61  39  60 /  50  10   0   0
DENTON, TX             49  61  40  63 /  50  10   0   0
MCKINNEY, TX           49  62  40  62 /  50  10   0   0
DALLAS, TX             50  63  41  63 /  40  10   0   0
TERRELL, TX            50  64  41  63 /  40  10   0   0
CORSICANA, TX          52  66  41  65 /  50  20   0   0
TEMPLE, TX             56  67  44  67 /  50  40  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&
Hazardous weather outlook, Mar 20, 3:50 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
350 PM CST SAT MAR 20 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
350 PM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS THIS
EVENING AND OVERNIGHT...AS A STRONG COLD FRONT MOVES SOUTHWARD ACROSS
THE AREA. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY
THIS EVENING AND ACROSS THE NORTHERN HALF OF NORTH TEXAS. THE PRIMARY
SEVERE WEATHER THREATS WILL COME FROM DAMAGING STRAIGHT-LINE WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL LINGER ACROSS THE SOUTHERN PORTION OF NORTH TEXAS
ON SUNDAY MORNING. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS
ACROSS THE ENTIRE AREA ON WEDNESDAY. ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING AND OVERNGIHT...
ESPECIALLY FOR AREAS NORTH OF INTERSTATE 20.

65/DD

In the hours before

Local storm report, Mar 20, 7:25 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
725 PM CST SAT MAR 20 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0648 PM     HAIL            POTTSBORO                33.77N  96.67W
03/20/2004  0.88            GRAYSON             TX   TRAINED SPOTTER

0658 PM     HAIL            5 S POTTSBORO            33.70N  96.67W
03/20/2004  .088            GRAYSON             TX   TRAINED SPOTTER

0705 PM     HAIL            2 N SHERMAN              33.65N  96.61W
03/20/2004  0.88            GRAYSON             TX   TRAINED SPOTTER
Local storm report, Mar 20, 7:25 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
725 PM CST SAT MAR 20 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0648 PM     HAIL            POTTSBORO                33.77N  96.67W
03/20/2004  0.88            GRAYSON             TX   TRAINED SPOTTER

0658 PM     HAIL            5 S POTTSBORO            33.70N  96.67W
03/20/2004  0.88            GRAYSON             TX   TRAINED SPOTTER

0705 PM     HAIL            2 N SHERMAN              33.65N  96.61W
03/20/2004  0.88            GRAYSON             TX   TRAINED SPOTTER
Local storm report, Mar 20, 7:53 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
753 PM CST SAT MAR 20 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0750 PM     HAIL            PILOT POINT              33.40N  96.96W
03/20/2004  0.75            DENTON              TX   SHERIFF
Local storm report, Mar 20, 8:21 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
821 PM CST SAT MAR 20 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0816 PM     HAIL            PONDER                   33.18N  97.29W
03/20/2004  0.88            DENTON              TX   AMATEUR RADIO

            HAM REPORTED PENNY AND NICKLE HAIL IN PONDER
Local storm report, Mar 20, 9:01 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
901 PM CST SAT MAR 20 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0856 PM     HAIL            10 SW BOYD               32.98N  97.68W
03/20/2004  0.75            WISE                TX   AMATEUR RADIO

0856 PM     HAIL            NEWARK                   32.99N  97.47W
03/20/2004  0.75            TARRANT             TX   AMATEUR RADIO

0855 PM     HAIL            2 N SPRINGTOWN           33.00N  97.68W
03/20/2004  0.88            PARKER              TX   AMATEUR RADIO

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 6:17 PM CSTSevere Thunderstorm WarningFWDCooke, Grayson58 min
Mar 20, 7:11 PM CSTSevere Thunderstorm WarningFWDGrayson64 min
Mar 20, 7:37 PM CSTSevere Thunderstorm WarningFWDDenton53 min
Mar 20, 8:25 PM CSTSevere Thunderstorm WarningFWDWise35 min
Mar 20, 8:28 PM CSTSevere Thunderstorm WarningFWDDenton47 min
Mar 20, 8:44 PM CSTSevere Thunderstorm WarningFWDParker, Tarrant61 min
Mar 20, 8:58 PM CSTSevere Thunderstorm WarningFWDWise17 min
Mar 20, 9:05 PM CSTSevere Thunderstorm WarningFWDHopkins55 min
Mar 20, 9:55 PM CSTSevere Thunderstorm WarningFWDPalo Pinto65 min
Mar 20, 9:58 PM CSTSevere Thunderstorm WarningFWDHood62 min
Mar 20, 10:23 PM CSTSevere Thunderstorm WarningFWDRains22 min
Mar 20, 10:57 PM CSTSevere Thunderstorm WarningFWDVan Zandt63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.